Hepatitis C Community
acetaminophen vs. ibuprofen
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

acetaminophen vs. ibuprofen

I know, this is an old question.

All my previous hepatologists have steered me towards ibuprofen, because of the liver toxicity risk associated with acetaminophen.

However, my doc has told me to definitely switch now to acetaminophen.  My recent biopsy shows advancing liver disease due to hep c, I'm now stage3/grade3.

My doc says that as liver disease advances, the risk to the kidneys from ibuprofen exceeds that to the liver from acetaminophen.  He said it is possible to blow out one's kidney's from just one dose of ibuprofen.

Anybody else hearing similar?
Related Discussions
17 Comments Post a Comment
Blank
Avatar_n_tn
I haven't heard this before.  I will ask my doctor about that.  Thanks for posting the info though.

Take care,

Steve
Blank
Avatar_m_tn
My doc said NOT to take ibufen at all, but ok with paracetamol 500 or 1000 mg a day. are you familiar with paracetamol over there.

all the best
Blank
Avatar_m_tn
Yea, I have looked it up. acetaminophen/paracetamol/Tylenol are all the same. My doc recomends it even to patients with severe liver damage. I didn
Blank
Avatar_n_tn
My doctor said that I should use Tylenol during treatment. After treatment is finished, if I have a headache or something, I should use aspirin or Advil, but not Tylenol. Tylenol is best when on treatment. Does that make sense?
Blank
146021_tn?1237208487
Everyone probably knows this but here goes: acetaminophen does not help inflammation, does control pain but taxes the liver. Ibuprofen/advil/alleve etc are a class of drugs known as NSAIDs non-steroidal anti inflammatory drugs. NSAIDS help inflammation but are harmful to damaged kidneys. Your dr. can tell by blood tests such as creatinine levels and bun creatine ratios whether your kidney function is within normal limits or not.  Drugs such as lasix which are used to control swelling (edema)also tax the kidney. Only your doctor can decide the risk/benefit of a particular drug. Hope this helps.
Blank
Avatar_n_tn
My doctor said no tylenol.
Blank
Avatar_m_tn
looks safest not to take them at all. I took them for the first 3 months, but found that they make me grumpy. riba sides are enough to handle. I only pop one tylenol now if I have been with out sleep for a long time.
Blank
96938_tn?1189803458
Depending on what your trying to do with a pain reliever, you should consider adding plain 'ol aspirin to the mix. Tx gave me considerable headaches for much of the 'tx week'. I alternated and rotated the stuff and avoided all of them when possible. Some of the tx aches and pains are from being sedintary and 'couch potato-itis'. Try stretching, mild exercise (swimming is great), walking, ice packs/heat and so on.  The body is dealing with nasty meds already and probably a less-than-great diet, give it a break when you can.  Docs will tell you to watch the aspirin too, if you are platelet challenged.
Blank
Avatar_n_tn
O.K. - so why not take narcotics for really bad sxs?  That's what I do.  Yeah, I was an alcoholic prior to dx and no longer drink.  Is it a substance abuse issue to not take a norco or vicaprofen when needed?
Blank
Avatar_f_tn
Doc advised NO Ibuprofen because it changes your bloods chemical composition as well.

TWO tylenol will not hurt you.  It's mostly for people who take painkillers etc every 4 hours with tylenol in them that there are these warnings. Things like that. Not LIMITED dosages.
Blank
Avatar_m_tn
nygirl:  Good to see you back in the saddle.  Some got a bit worried when we didn't hear from you earlier this week.  I thought maybe the outages got to you.

My doc said acetaminophen in low dosage would be ok.  Especially since it does counter flu symptoms, which many experience on peg, but fortunately I haven't.  Even recommended Tylenol PM to help with the sleeping problems I experienced since I gave up drinking, but fact it 1 1/2 gallon of water a day has to go somewhere and unfortunately it sometimes decides it's time during the night when I'm trying to sleep.

Pharmacist and doc both warned that acetaminophen is harder on the liver and that ibuprophen or asprin were much easier.  But also warned that one needs to be mindful of platelets since they will thin the blood and could be dangerous with low platelet levels.
Blank
Avatar_f_tn
I can't take ANY NSAIDS because of past problems with them, so that whole class of drugs is out including aspirin.  So, yes, I take Tylenol, but not in excess.  I also force myself to get on my treadmill every day. Every now and then, I feel too bad to do it and I might skip 1 day, but then, next day go right back.  After having to get back surgery last year and my doctor telling me to walk-walk-walk, I said to myself, do it or have worse joint, disc, muscle problems. So, I did.  Susan
Blank
Avatar_f_tn
It really depends on the person. If you've had addictive behavior or problems in the past, then, I would advise against it. I did take a drug called Ultram(Tramadol), which is supposed to be non-addictive/non-narcotic, but helped me with pain.  But, since I stopped treatment, it was hard to come off of the Ultram.  I did it, but it wasn't easy.  When you take a drug like a pain med for a whole year, your body can develop a tolerance to it.

Susan
Blank
Avatar_n_tn
I get it now.  Thanks.  I've an addictive personality - can ya tell from the time I've spent here today?  I guess I know that I have more back surgery to face when hcv tx is finished and I JUST CAN'T over-due the hydrocodones.  I'm gonna need them later on.
Blank
Avatar_f_tn
My doctor told me to take paracetamol (panadol), but only sparingly, when I cant tolerate the pain.
The pain I get is mostly back pain, hips, legs, and the right rib side, Im not on the tx, im a relapser.  Stage 2 fibrosis.
Id just recommend that you only take it if you really have to.
Hope everyone is doing alright, I havent posted for a while.
I will have Up Dates on the trial im on here in australia in the middle of September.
The trial is the Iscomatrix Core Vaccine run by a company called CMAX, if you google it there may be more information.
Ill let you know how i go, but all i can say at this time is that I have a lot more energy, not sleeping all the time, less tired, there have been no sx from this vaccine, just pain/swelling and redness in the injection site on the arm.
Catch you all soon

Linda
Blank
Avatar_f_tn
Remember the hydrocodones are FULL of tylenol or Ibuprofen.  So whenever you take one you ARE shoving plenty of tylenol inside your body too (and we all know it's best ONLY to take them when absolutely NECESSARY (tylenol).
Blank
Avatar_n_tn
Thanks, I hear ya!  By the way, I'm posting on a Saturday!!!  Someone told me to inject in belly, not thigh.  No narcotics needed today!  Cool, huh?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Hepatitis Answerers
1747881_tn?1358189534
Blank
hrsepwrguy
Greeley, CO
317787_tn?1373214989
Blank
Dee1956
DC
446474_tn?1385271190
Blank
HectorSF
CA
Avatar_m_tn
Blank
copyman
1815939_tn?1377995399
Blank
pooh55811
96938_tn?1189803458
Blank
FlGuy
South, FL